Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 142, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 30, 2006, 3:14 PM CDT for Sedgwick County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2006, 3:14 PM CDT (20:14 UTC)
- Expired
- May 30, 2006, 3:32 PM CDT
- In force
- 18 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 18 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 3:14 PM CDT | TSTM WND DMG | 2 S Haysville, KS | PUBLIC REPORTED LARGE ELM TREES BLOWN DOWN. REPORT RELAYED VIA KSN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:06 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 302014
SVRICT
KSC173-302045-
/O.NEW.KICT.SV.W.0142.060530T2014Z-060530T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT TUE MAY 30 2006
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 345 PM CDT.
* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR DERBY...OR 11 MILES SOUTH OF DOWNTOWN
WICHITA...MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
MCCONNELL AIR FORCE BASE....DERBY....HAYSVILLE....MULVANE....
OAKLAWN....SOUTH WICHITA.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
LAT...LON 3765 9734 3753 9745 3745 9740 3743 9717
3755 9708 3764 9721
$$
KRC2 follow-up statements
000
WWUS53 KICT 302020
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT TUE MAY 30 2006
KSC173-302045-
/O.CON.KICT.SV.W.0142.000000T0000Z-060530T2045Z/
SEDGWICK KS-
319 PM CDT TUE MAY 30 2006
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN SEDGWICK
COUNTY UNTIL 345 PM CDT...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS TO
AROUND 60 MPH. THIS STORM WAS LOCATED NEAR DERBY...OR 11 MILES SOUTH
OF DOWNTOWN WICHITA. MOVEMENT WAS NEARLY STATIONARY.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS NEAR HAYSVILLE.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 3765 9734 3753 9745 3745 9740 3743 9717
3755 9708 3764 9721
$$
DARMOFAL000
WWUS53 KICT 302032
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CDT TUE MAY 30 2006
KSC173-302042-
/O.CAN.KICT.SV.W.0142.000000T0000Z-060530T2045Z/
SEDGWICK KS-
332 PM CDT TUE MAY 30 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEDGWICK COUNTY
HAS BEEN CANCELLED...
AT 331 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.
LAT...LON 3765 9734 3753 9745 3745 9740 3743 9717
3755 9708 3764 9721
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:06 PM CDT, 8 minutes earlier.
Area forecast discussion, May 30, 3:06 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 306 PM CDT TUE MAY 30 2006 .DISCUSSION... FORECAST CONCERNS CONTINUE TO BE CONVECTION CHANCES TONIGHT INTO THURSDAY...THEN MAGNITUDE OF WARM UP FOR THE WEEKEND INTO NEXT WEEK. TONIGHT A LOW-LEVEL BOUNDARY WAS CURRENTLY SITUATED FROM SALINA SOUTHWARD TOWARDS MEDICINE LODGE. MODEST CONVERGENCE ALONG THIS BOUNDARY AND UNCAPPED ENVIRONMENT HAS RESULTED IN RAPID THUNDERSTORM DEVELOPMENT. SHEAR IS MARGINAL ALOFT BUT MODERATE CAPE VALUES AND STEEP MID-LEVEL LAPSE RATES SUPPORT SOME SEVERE POTENTIAL INTO THE EVENING HRS. ANOTHER CONCERN IS THE WARM LAYER CLOUD DEPTHS AND SLOW STORM MOVEMENT WHICH WILL CREATE FAVORABLE CONDITIONS FOR STORMS TO PRODUCE HEAVY RAINFALL. LOCATIONS ALONG AND EAST OF THE BOUNDARY WOULD HAVE THE HIGHER RISK FOR SOME LOCALIZED FLOODING PROBLEMS. THE ACTIVITY WILL CONTINUE INTO THE EVENING HRS AND COULD BEGIN TO TAPER OFF OVER SOUTHERN KANSAS AFTER SUNSET ONCE DAYTIME HEATING IS LOST...HOWEVER ANOTHER SHORTWAVE DEPICTED ON WATER VAPOR IMAGERY OVER NEW MEXICO WILL MOVE INTO WESTERN KANSAS LATER ON AND UPPER JET INFLUENCES FROM RIGHT REAR QUAD COULD CAUSE ACTIVITY TO RE-DEVELOP OVER CENTRAL KANSAS. WED-THUR LATEST WATER VAPOR IMAGERY SHOWS ANOTHER IMPULSE OVER IDAHO/WYOMING WHICH IS PROGGED TO MOVE INTO THE NORTHERN PLAINS FOR THIS PERIOD. THIS IMPULSE IN COMBINATION WITH INFLUENCE OF RIGHT REAR QUAD OF UPPER JET WILL KEEP THE PATTERN UNSETTLED OVER CENTRAL AND SOUTHERN KANSAS. TEMPS WILL BE TRICKY TO PIN DOWN DUE TO CONVECTIVE DEBRIS AND POSSIBLE LINGERING PRECIP ACTIVITY. HEADING INTO THURSDAY SOME RESIDUAL ELEVATED MOISTURE/INSTABILITY AHEAD OF THE SHORT WAVE DROPPING SOUTHEAST IN THE NORTHWEST FLOW COULD YIELD SOME DIURNAL ACTIVITY OVER PORTIONS OF CENTRAL KANSAS THURSDAY AFTERNOON BEHIND THE FRONT. AS A RESULT WILL PUT SOME ISOLATED THUNDER WORDING IN FOR CENTRAL/SOUTH CENTRAL KANSAS DURING THE AFTERNOON AND EVENING HRS. FRI A FIVE STAR DAY COULD BE SHAPING UP FOR THIS PERIOD AS SURFACE HIGH PRESSURE SETTLES OVER EASTERN KANSAS WITH LIGHT WINDS AND DAYTIME HIGHS AROUND NORMAL. EXTENDED: SAT-TUES A WARM TO HOT WEATHER PATTERN LOOKS TO BUILD OVER THE CENTRAL PLAINS FOR THE WEEKEND...AND CONTINUE INTO MID WEEK. WOULD EXPECT SOME STORMS TO DEVELOP OVER WESTERN KANSAS SATURDAY AFTERNOON INTO THE EVENING HRS ALONG A SURFACE TROUGH AXIS...BUT NOT EXPECTING ANY OF THIS ACTIVITY TO AFFECT CENTRAL KANSAS. MEDIUM RANGE MODELS SHOW A FRONTAL BOUNDARY TRYING TO SAG SOUTH THEN STALL OUT AS UPPER FLOW WEAKENS AND BECOMES MORE ZONAL. AT THIS JUNCTURE IT LOOKS LIKE THIS SURFACE BOUNDARY WILL REMAIN NORTH OF CENTRAL KANSAS THROUGH EARLY NEXT WEEK SO WE WILL KEEP DRY CONDITIONS GOING...BUT IF BOUNDARY DOES SAG INTO THE AREA THEN PRECIP CHANCES WILL NEED TO BE ADDED. MEANWHILE...VERY WARM 850MB TEMPS ARE PROGGED BY THE MODELS TO BUILD OVER THE HIGH PLAINS AND THIS BUBBLE OF WARM AIR SHOULD GRADUALLY SPREAD EASTWARD ACROSS KANSAS. AS A RESULT...TEMPS SHOULD WARM UP INTO THE 90S AND WE WILL RAISE TEMPS ACROSS THE BOARD. JAKUB .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 81 63 82 / 70 40 30 10 HUTCHINSON 64 81 62 83 / 70 40 20 10 NEWTON 65 81 63 82 / 70 40 20 10 ELDORADO 66 81 63 82 / 70 40 30 10 WINFIELD-KWLD 66 82 63 83 / 70 40 30 10 RUSSELL 61 81 60 83 / 50 30 10 10 GREAT BEND 61 81 60 84 / 50 30 20 10 SALINA 65 80 62 82 / 60 30 20 10 MCPHERSON 65 80 62 83 / 70 40 20 10 COFFEYVILLE 66 83 64 82 / 60 50 30 20 CHANUTE 66 83 63 82 / 50 40 30 20 IOLA 66 83 63 81 / 50 40 30 10 PARSONS-KPPF 66 83 64 82 / 60 50 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 30, 2:34 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 234 PM CDT TUE MAY 30 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-312045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 234 PM CDT TUE MAY 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS. THE PRIMARY THREATS WILL BE ISOLATED DAMAGING WINDS...HAIL TO THE SIZE OF QUARTERS...AND LOCALIZED FLOODING FROM THE SLOW MOVING STORMS. THE SEVERE WEATHER WEATHER THREAT MAY CONTINUE OVERNIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AS THE THUNDERSTORMS EVOLVE INTO A COMPLEX OF STORMS. THE MAIN SEVERE WEATHER THREAT WOULD LIKELY TRANSITION TO A DAMAGING WIND THREAT. HOWEVER THE SLOW MOVEMENT OF THE STORMS MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY THROUGH WEDNESDAY NIGHT. THE EXACT PLACEMENT OF STORMS AND SEVERE WEATHER THREAT IS UNCERTAIN...BUT CURRENT INDICATIONS ARE THAT SOUTHEAST KANSAS WILL HAVE THE LARGEST THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Local storm report, May 30, 2:27 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
227 PM CDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 2 E GALVA 38.38N 97.50W
05/30/2006 E0.88 INCH MCPHERSON KS LAW ENFORCEMENT
LARGEST STONES WERE NICKEL SIZE.
&&
CDBSpecial weather statement, May 30, 2:29 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 229 PM CDT TUE MAY 30 2006 KSZ083-302000- SEDGWICK- 229 PM CDT TUE MAY 30 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 228 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CLEARWATER...OR 17 MILES SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Local storm report, May 30, 2:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FLOOD MCPHERSON 38.37N 97.66W
05/30/2006 MCPHERSON KS AMATEUR RADIO
MAIN STREET IN DOWNTOWN MCPHERSON WAS CLOSED BRIEFLY DUE
TO FLOODING AND BUSINESSES ON MAIN STREET REPORTED WATER
ESTIMATED AT 2 FEET DEEP. WATER HAS RECEDED AND MAIN
STREET HAS SINCE REOPENED.
&&
CDBLocal storm report, May 30, 2:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND GST LEHIGH 38.37N 97.30W
05/30/2006 E50 MPH MARION KS LAW ENFORCEMENT
&&
CDBLocal storm report, May 30, 3:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT TUE MAY 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL TAMPA 38.55N 97.15W
05/30/2006 E0.88 INCH MARION KS TRAINED SPOTTER
NICKLE HAIL AND EXTREMELY HEAVY RAIN.
&&
CDBSpecial weather statement, May 30, 3:08 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 308 PM CDT TUE MAY 30 2006 KSZ069-083-093-302045- BUTLER-COWLEY-SEDGWICK- 308 PM CDT TUE MAY 30 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...COWLEY AND SEDGWICK COUNTIES... AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DERBY...OR 11 MILES SOUTH OF DOWNTOWN WICHITA. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 55 min |
| May 29, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 29, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 36 min |
| May 29, 9:29 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick, Sumner | 48 min |
| May 29, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 22 min |
| May 29, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 22 min |
| May 29, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 43 min |
| May 30, 12:05 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 17 min |
| May 30, 1:24 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 66 min |
| May 30, 1:28 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 62 min |
| May 30, 2:08 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 67 min |
| May 30, 2:10 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 29 min |
| May 30, 2:47 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 37 min |
| May 30, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 24 min |
| May 30, 3:42 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| May 30, 3:46 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 59 min |
| May 30, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 34 min |
| May 30, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 27 min |
| May 30, 4:51 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.